Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 85, NWS Lake Charles, LA

June 1, 2024Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 1, 2024, 1:38 PM CDT for Jefferson County, Orange County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2024, 1:38 PM CDT (18:38 UTC)
Expired
Jun 1, 2024, 6:00 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 65 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 1:50 PM CDTFLASH FLOOD6 Nnw Bridge City, TXGauge at Terry Gully at FM 1442 reached minor flood stage and continued rising.
Jun 1, 3:15 PM CDTFLASH FLOOD2 E Beaumont, TXPotions of MLK Parkway and several side streets were flooded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2390 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS54 KLCH 011838
FFWLCH
TXC245-361-012145-
/O.NEW.KLCH.FF.W.0085.240601T1838Z-240601T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
138 PM CDT Sat Jun 1 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 445 PM CDT.

* At 138 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Port Neches, Vidor, 
  Bridge City, West Orange, Rose City, Pine Forest and Orangefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3024 9395 3024 9393 3005 9373 3004 9373
      3004 9374 2996 9386 3006 9420

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Denson
1 follow-up statement
868 
WGUS54 KLCH 012140
FFWLCH
TXC245-361-012300-
/O.EXT.KLCH.FF.W.0085.000000T0000Z-240601T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
440 PM CDT Sat Jun 1 2024

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Northeastern Jefferson County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 600 PM CDT.

* At 440 PM CDT, Doppler radar and automated rain gauges indicated 
  ongoing flooding from rainfall between 2 and 5 inches of rain that 
  has fallen.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Port Neches, Vidor, 
  Bridge City, West Orange, Rose City, Pine Forest and Orangefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3024 9395 3024 9393 3005 9373 3004 9373
      3004 9374 2996 9386 3006 9420

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Landreneau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:56 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 1, 12:56 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1256 PM CDT Sat Jun 1 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1228 PM CDT Sat Jun 1 2024

All public products were updated earlier to reflect the Severe
Thunderstorm Watch issued for all of sern TX and the border
parishes from Beauregard swd...watch was issued as earlier
convection along the middle TX coast was expanding newd into an
area of good moisture/instability/CAPE per morning soundings.
Otherwise, no changes were made to the inherited grids/zones as
they were tracking well based on going obs/trends/guidance.

25

&&

.SHORT TERM...
(Today through Monday night)
Issued at 416 AM CDT Sat Jun 1 2024

A rather quiet and stable night so far with muggy conditions and
some patchy fog.

A very moist and unstable air mass is expected to recover across
the forecast area today with PWAT values around the 90th
percentile of SPC daily climo and with daytime heating, CAPEs
above 2500 j/kg by late morning, increasing further into the
afternoon. Daytime heating should allow scattered storms to
develop by noon time. This activity will likely be enhanced by a
mid level short wave arriving late in the afternoon, especially
along a sea breeze type boundary along the I-10 corridor that
will try to push inland.

With favorable CAPEs and mid level lapse rates, to go along with
downdraft CAPE projected to be near or above 1000 j/kg,
thunderstorms could get rather strong with some severe wet
microburst potential. Therefore, the forecast area will be
outlined in a Marginal Risk (level 1 out of 5) for severe storms.
Also, with the high moisture content, the stronger storms will
have the potential to produce hourly rainfall rates between 1 and
2 inches. Therefore, a Marginal Risk (level 1 out of 4) of
excessive rainfall leading to flash flooding will also be outlined
for the forecast area.

Most of the thunderstorm activity will diminish after sunset with
the loss of daytime heating and the upper level disturbance moves
off to the east.

Will still see a very moist and unstable air mass on Sunday.
However, upper level ridging will begin to build in and this
should help keep thunderstorm activity is check some what, with
mainly diurnally driven summertime type showers and storms.

On Monday, drier conditions are expected as the upper level ridge
builds in further, with only isolated at best diurnally driven
showers and storms during max heating in the afternoon.

Rua

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 416 AM CDT Sat Jun 1 2024

The long range continues with an unsettled pattern regarding
precipitation opportunities. While numerical guidance is limited on
signals for organized systems, the rather chaotic upper level
pattern suggests small perturbations may help trigger storms
periodically through the midweek. To start, an upper level ridge
begins to build over the Gulf of Mexico into Tuesday. Temperatures
will warm further into the lower 90's for most of SETX and SWLA
while sfc winds continue to flow out of the south. However, the
pattern remains progressive with ridging quickly breaking down
during the evening as an upper level trough moves over the southern
tier of the lower 48. Guidance has been fickle about assigning pops
during the late afternoon / evening, however forecast soundings
indicate a suitable environment to support thunderstorms should more
sfc forcing become available. By Wednesday, ridging from the west
begins to return creating a more stable environment for SETX and
SWLA. It should be noted there is a very large well stacked strong
low pressure forecast to develop over the midwest with a stationary
boundary sinking toward the ARKLATEX region. Overall, this northern
stream pattern will have little impact to the local weather.
Hereafter, the unsettled nature of the northern stream interaction
with the subtropical jet come into question with some guidance
indicating the frontal boundary continuing to push toward the Gulf
Coast toward the end of the work week. Additionally, the upper level
pattern across the southern and southwest CONUS continues to remain
rather harum-scarum. That said, weak ridging continues to show up in
the tail of the long range pending the progressive behavior of the
northern stream. Regardless, temperatures will continue to remain
consistently in the upper 80's to lower 90's with lowered dewpoints
possible by next weekend.

Kowalski/30

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Sat Jun 1 2024

No real changes to going TAF thinking with scattered convection
expected through this afternoon, especially for the srn terminals,
before dying off with sunset. MVFR or lower ceilings are likely
again tonight with so much low-level moisture in place pooling
below a lowering inversion. Some light fog also looks probably,
especially where rain falls today. Conditions will improve after
sunrise Sunday.

25

&&

.MARINE...
Issued at 416 AM CDT Sat Jun 1 2024

Weak high pressure will ridge across the northern Gulf of Mexico
and provide mainly light onshore flow for the remainder of the
weekend at around 10 knots, maybe up to 15 knots. Scattered to
numerous showers and thunderstorms are expected today into the
evening as a very moist and unstable air mass remains in place.
Winds and seas will be higher in and near the storms.

An upper level ridge will begin to build in on Sunday providing
lower chances for showers that will decrease further next week.

High pressure ridging across the northern Gulf and a series of low
pressure systems over the Plains will allow for modest southerly
winds during next week with wind speeds averaging around 15 knots
possibly up to 20 knots, and small craft exercise caution may be
headlined at various times when speeds near 20 knots.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  88  68  88  71 /  40  30  40   0
LCH  88  73  87  75 /  60  40  50   0
LFT  88  74  89  75 /  60  30  50   0
BPT  89  74  89  76 /  50  20  30   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...07
LONG TERM....30
AVIATION...25

In the hours before

Special weather statement, Jun 1, 1:23 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
123 PM CDT Sat Jun 1 2024

LAZ073-141-241-TXZ261-262-516-616-011900-
West Cameron LA-Southern Calcasieu LA-Northern Calcasieu LA-
Northern Orange TX-Southern Newton TX-Southern Orange TX-
Southern Jasper TX-
123 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMERON AND
SOUTHWESTERN CALCASIEU PARISHES...ORANGE AND SOUTHERN JASPER COUNTIES
THROUGH 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orangefield, or near Bridge City. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Orange, Vidor, Bridge City, West Orange, Mauriceville, Gist,
Pinehurst, Forest Heights, Toomey, and Orangefield.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 861.
 Interstate 10 in Louisiana between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Louisiana...and southeastern Texas.

&&

LAT...LON 3032 9396 3020 9363 3014 9358 3000 9359
      2998 9377 2999 9379 3000 9379 2998 9383
      2999 9386 2998 9384 2997 9384 2998 9387
      3013 9403
TIME...MOT...LOC 1823Z 254DEG 1KT 3005 9390

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Denson
Special weather statement, Jun 1, 1:27 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
127 PM CDT Sat Jun 1 2024

LAZ141-142-241-242-011900-
Southern Calcasieu LA-Southern Jefferson Davis LA-
Northern Calcasieu LA-Northern Jefferson Davis LA-
127 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JEFFERSON DAVIS AND
EAST CENTRAL CALCASIEU PARISHES THROUGH 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebleu Settlement, or near Iowa. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Iowa, Fenton, Moss Bluff, Lebleu Settlement, and
Lacassine.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 34 and 51.
 Interstate 210 between mile markers 11 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Louisiana.

&&

LAT...LON 3015 9316 3030 9318 3036 9291 3016 9285
TIME...MOT...LOC 1827Z 254DEG 1KT 3021 9309

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Denson

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:23 PM CDTSpecial Weather StatementLCHOrange37 min
Jun 1, 2:00 PM CDTSpecial Weather StatementLCHOrange30 min
Jun 1, 2:19 PM CDTSpecial Weather StatementLCHHardin26 min
Jun 1, 2:45 PM CDTSpecial Weather StatementLCHHardin30 min
Jun 1, 2:50 PM CDTFlash Flood WarningLCHJefferson3 hr
Jun 1, 3:27 PM CDTSpecial Weather StatementLCHJasper33 min
Jun 1, 3:58 PM CDTSevere Thunderstorm WarningLCHJasper, Newton32 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.